Alert archive / Kentucky / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Jackson, KY

April 23, 20114 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Apr 23, 2011, 3:55 PM EDT for 4 counties in Kentucky. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2011, 3:55 PM EDT (19:55 UTC)
Expired
Apr 25, 2011, 2:50 AM EDT
In force
35 hr
Issued by
NWS Jackson, KY
Flood severity
None

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Apr 23, 3:04 PM EDT, 51 minutes earlier.

Area forecast discussion, Apr 23, 3:04 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT SAT APR 23 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

LATEST SURFACE ANALYSIS THIS AFTERNOON CONTINUES TO HAVE THE
STATIONARY FRONT DRAPED ALONG THE OHIO RIVER INTO SOUTHERN OHIO.
IMPRESSIVE MOISTURE CONVERGENCE ALONG THE FRONT HAS LED TO VERY HEAVY
RAIN ACROSS THE OHIO RIVER BASIN THIS AFTERNOON WITH NUMEROUS FLASH
FLOOD WARNINGS. THIS ACTIVITY FOR THE MOST PART HAS REMAINED NORTH
AND WEST OF FLEMING COUNTY WITH ONLY A FEW PERIODS OF LIGHT RAIN
SCRAPING THE NORTHERN PORTION OF THE COUNTY.

MAIN FORECAST CHALLENGE FOR TONIGHT REMAINS AROUND THE SEVERE THREAT
FROM THUNDERSTORMS AND THE POTENTIAL FOR FLASH FLOODING ACROSS THE
NORTH.

FOR THIS EVENING AND TONIGHT...LATEST RADAR TRENDS IS FOR EVERYTHING
TO SHIFT SLIGHTLY SOUTHWARD. THIS WILL EVENTUALLY BRING WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO AREAS NORTH OF I-64 BY THIS EVENING.
STILL PLENTY OF 0-6KM BULK SHEAR TO PROVIDE A SEVERE THREAT THROUGH
TONIGHT. WITH THE TREMENDOUS AMOUNT OF INSTABILITY...LARGE
HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO IS POSSIBLE. AS
FAR AS HEAVY RAIN POTENTIAL GOES...PWS REMAIN JUST OVER 1 INCH
THROUGH TONIGHT AND THROUGH SUNDAY. THIS SUGGESTS POTENTIAL FOR MORE
TORRENTIAL RAINS NORTH OF I-64. WITH THIS POTENTIAL...GOING TO HOIST
A FLASH FLOOD WATCH FOR FLEMING...BATH...AND ROWAN COUNTIES THROUGH
00Z MONDAY. SOME PLACES UP NORTH HAVE ALREADY HAD OVER AN INCH FROM
LAST NIGHTS RAINFALL...SO IT MAY NOT TAKE MUCH MORE TO CAUSE MORE
SERIOUS PROBLEMS.

SURFACE INSTABILITY WILL WANE BY LATE THIS EVENING...PERHAPS
PROVIDING ANOTHER BREAK TO AREAS ACROSS THE NORTH. HOWEVER...THE LOW
LEVEL JET WILL LIKELY RAMP UP AGAIN TONIGHT...WITH PERHAPS ANOTHER
SERIES OF NOCTURNAL MCS FORMING. THIS AGAIN WILL AID IN THE FLASH
FLOOD POTENTIAL IN THE NORTH. MUCH LIKE THIS MORNING...THE ACTIVITY
SHOULD FALL APART SUNDAY MORNING. THERE MAY BE ANOTHER LULL IN THE
ACTIVITY AROUND MIDDAY TOMORROW...BEFORE THE THREAT OF MORE AFTERNOON
SHOWERS AND THUNDERSTORMS ARRIVES. ONCE AGAIN...THESE STORMS COULD
TURN SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

BY SUNDAY NIGHT...IT LOOKS LIKE THE SURFACE FRONT SHOULD RETREAT FAR
ENOUGH NORTH TO ALLOW FOR DRIER NIGHT IN THE NORTH. THESE DRY
CONDITIONS WILL LIKELY HOLD FOR MONDAY...ALTHOUGH VERY MILD
CONDITIONS WILL CONTINUE. WENT FAIRLY CLOSE TO GUIDANCE OVER THE NEXT
FEW DAYS WITH THE VERY MILD CONDITIONS EXPECTED.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED

THE LONG TERM DISCUSSION WILL FOLLOW SHORTLY.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS REMAIN ACROSS EASTERN KENTUCKY AT THE MOMENT. SHOWER
AND THUNDERSTORM ACTIVITY HAS RETREATED NORTHWARD...LEAVING BEHIND
JUST A STRATOCU DECK AROUND 4-5KFT. STILL PLENTY OF UNCERTAINTY WITH
HOW FAR SOUTH SHOWERS AND STORMS WILL REDEVELOP THIS AFTERNOON. AT
THIS POINT...BEST POTENTIAL FOR CONVECTION TO DEVELOP IS FROM KJKL
NORTHWARD. THUS...WILL INCLUDE A VICINITY THUNDER AT KJKL LATE THIS
AFTERNOON. AS WE LOSE THE INSTABILITY TONIGHT...ANY ACTIVITY SHOULD
WEAKEN AND DIE OFF. A NEW ROUND OF CONVECTION COULD ENTER THE PICTURE
LATE TONIGHT...SO WILL BRING ANOTHER VICINITY THUNDER INTO THE TAF AT
THAT POINT. LOOKS LIKE THE LLWS IS WEAKER TONIGHT...BUT STILL
SUFFICIENT TO WARRANT A MENTION IN THE TAFS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Apr 23, 11:31 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1131 AM EDT SAT APR 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1131 AM EDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

ADDITIONALLY...ISOLATED FLASH FLOODING WILL BE A THREAT FOR LOCATIONS
MAINLY ALONG AND NORTH OF THE I-64 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND DAMAGE...OR EXCESSIVE
RAINFALL TODAY AND TONIGHT.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:01 PM EDTTornado WarningJKLBath, Menifee, Montgomery29 min
Apr 22, 8:29 PM EDTTornado WarningJKLBath, Fleming, Menifee, Montgomery, Morgan, Rowan31 min
Apr 23, 6:26 AM EDTTornado WarningJKLBath, Fleming, Rowan40 min
Apr 23, 7:15 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Estill, Menifee, Montgomery, Morgan and 2 more3 hr
Apr 23, 4:10 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan23 min
Apr 23, 4:24 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan34 min
Apr 23, 4:33 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Apr 23, 4:59 PM EDTFlash Flood WarningJKLBath, Fleming, Rowan3 hr

Nearby

Flash Flood Watches in Kentucky, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.